Florida, 2007

Lightning Strike in Florida, September 1 to 2, 2007

September 1 to 2, 2007 · NWS TAE · 1 event in 1 county or zone

Several strong thunderstorms produced intense lightning in Madison County, with extensive damage to the county jail and EOC. 3 inches reported at the USFS tower south of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Several strong thunderstorms produced intense lightning in Madison County, with extensive damage to the county jail and EOC. Very heavy rainfall also caused widespread urban and small stream flooding throughout the county, with 8.3 inches reported at the USFS tower south of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 1, 7:30 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 1, 7:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT SAT SEP 1 2007

.SYNOPSIS...
DURING THE EARLY-MID EVENING...SKIES WERE MOSTLY CLOUDY TO CLOUDY
WITH CIGS 4-6K AND 7-9K ACROSS THE LOCAL AREA. RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS INLAND BIG BEND AND THE
ADJACENT BORDER COUNTIES OF SCNTRL GA AND ISOLATED CONVECTION
ELSEWHERE. TEMPS/DEW POINTS RANGED FROM UPPER 70S/LOW 70S ALA/GA TO
MID 80S/MID 70S AT THE COAST. 24 HR TEMP/DEW POINT COMPARISON
INDICATES THAT LOCAL AIRMASS A LITTLE WARMER AND WETTER THAN SAME
TIME YESTERDAY.

.AT UPPER LEVELS...
THE LARGE SCALE PATTERN SHOWS RIDGING ACROSS THE DESERT SOUTHWEST
EXTENDING INTO THE OHIO VALLEY WITH HIGH ANCHORED OVER UTAH.
DOWNSTREAM...A WEAKNESS OR INVERTED TROUGH IS SITUATED FROM TEXAS
NEWD TO SOUTH GEORGIA WITH ADDITIONAL TROUGHING UP THE ATLANTIC
SEABOARD. DEEP MOISTURE REMAINS ACROSS THE SOUTHEAST U.S. THEN...
UPPER RIDGE EXTENDS FROM E OF THE BAHAMA TO THE ERN GULF OF MEX
WITH HIGH OFF FL/GA COAST. UPPER LOW (AND SURFACE REFLECTION)
EMBEDDED IN INVERTED TROUGH ROTATING AROUND W SIDE OF HIGH PROVIDING
SWLY FLOW AND CONVEYOR BELT OF MOISTURE. THIS HIGH/RIDGE WILL
BUILD W INTO GULF OF MEX...KICK INVERTED TROUGH FURTHER W THRU REST
OF WEEKEND AND BEGIN TO DOMINATE NE GULF INTO MIDWEEK. SATELLITE
AND RUC SHOW SHORTWAVE EXITING EWD ACROSS SCNTRL GA.

.AT LOWER LEVELS...
A 1012MB LOW PRESSURE CENTER NEAR APALACHICOLA. STALLED FRONTAL
TROUGH CONTINUES ACROSS NORTH FLORIDA INTO SE GA. THIS CAUSING NW
FLOW WEST OF...AND SW FLOW EAST OF CENTER. ALSO...ALLOWING AMPLE
MOISTURE TO ADVECT NWD INTO AND ACROSS CWA AND AIDED BY ABOVE
SHORTWAVE KEEP CONVECTION OVER LCL AREA. THIS REFLECTED IN  00Z TLH
SOUNDING WITH 2.21 INCH PWAT AND WITH 70 DEWPOINTS OUR CWA AS
COMPARED TO THE 60S IN NORTHERN GEORGIA AND ALABAMA...AND EVEN 50
AND 40 DEWPOINTS ARE REPORTED IN THE MIDDLE MISSISSIPPI VALLEY.
TROUGH FORECAST TO DRIFT NORTH AND DISSIPATE WHILE LOW MOVES NEWD TO
ATLC COAST BY MONDAY DECREASING LOCAL CONVECTION.

&&

.SHORT TERM...REST OF TONIGHT INTO EARLY SUNDAY...
REST OF TONIGHT...OVERALL CONVECTION ACROSS CWA BEGINNING TO WANE
WITH LOSS OF SUN. HOWEVER...STORMS CONT ACROSS BIG BEND WITH LOCALLY
HEAVY RAIN. ADDITIONAL CONVECTION...ALBEIT ALSO WEAKENING WITH LOSS
OF SUN...NOTED ACROSS WRN PANHANDLE (OKALOOSA COUNTY AND WEST) AND
MOVING NEWD AND SHOULD CROSS MUCH OF REST OF PANHANDLE AND SE ALA
LATER THIS EVENING INTO PAST MIDNIGHT. THIS REFLECTED WELL IN WRF
MODEL. SO INHERITED ZFP SCT POPS LOOKS GOOD WITH NO MENTION OF ONLY
EVENING WORDING. BELIEVE WE WILL AGAIN HAVE PATCHY TO AREAS OF
FOG...MAINLY SCNTRL GA AND BIG BEND WHERE RAIN WILL LINGER...AND
WILL ADD THIS TO UPDATED ZFP.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO
DEVELOP THROUGH THE LATE NIGHT HOURS ACROSS PORTIONS OF SE AL...SW
AND SCNTRL GA AND THE ERN FL PANHANDLE AND BIG BEND...THEN DECREASE
BY AROUND MIDNIGHT. THE MOST CONCENTRATED SHOWER AND TSTM ACTIVITY
WILL BE OVER EASTERN PORTIONS OF SOUTH CENTRAL GEORGIA AND THE
EASTERN FLORIDA BIG BEND AREAS... INCLUDING TWEB RTE 112...AND
EXTREME NORTHERN PORTIONS OF TWEB RTE 117. EXPECT OCNL MVFR TO BRIEF
LIFR VSBYS AND CIGS IN THE MORE INTENSE TSTMS. AFTER MIDNIGHT EXPECT
AREAS OF MVFR TO LIFR VSBYS AND CIGS IN AREAS OF FOG...ESPECIALLY
THOSE AREAS THAT RECEIVED SIGNIFICANT RAINFALL. FOG AND LOW CIGS
WILL PERSIST INTO THE MID MORNING IN SOME AREAS OF THE EASTERN FL
BIG BEND AND SCNTRL GA.

&&

.MARINE...GIVEN POSITION OF SURFACE LOW...DIVIDED CWF INTO WRN AND
ERN WATERS REST OF TONIGHT...WITH W/NW WINDS WEST OF APALACHICOLA
RIVER AND SW WINDS E OF RIVER. OTHERWISE...WILL CONTINUE TO SEE THE
GENERAL LIGHT WESTERLY FLOW THROUGH THE FORECAST PERIOD. SEAS
CONTINUE TO BE FLAT.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ750...NONE.
GMZ755...NONE.
GMZ770...NONE.
GMZ775...NONE.
&&

AVIATION...DUVAL
PUBLIC/MARINE...BLOCK
Hazardous weather outlook, Sep 1, 2:20 AM EST, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 AM EDT SAT SEP 1 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-021000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
320 AM EDT SAT SEP 1 2007 /220 AM CDT SAT SEP 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED...HOWEVER...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING ONCE AGAIN TODAY. ALTHOUGH NO STRONG TO SEVERE STORMS ARE
ANTICIPATED...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME
AREAS...AS MANY OF THE STORMS THAT DO DEVELOP WILL BE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
WITH THE UPPER LEVEL LOW PRESSURE SYSTEM AND SURFACE TROUGH VERY
SLOW TO MOVE OUT OF THE REGION...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EVENING ON BOTH SUNDAY AND LABOR DAY. A RETURN TO MORE TYPICAL
SCATTERED AFTERNOON SHOWERS AND STORMS IS EXPECTED BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
September 1, 7:30 PM EST to September 2, 2:30 AM EST
Where
Madison County, Madison
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
30.470, -83.400

Lightning caused extensive damage to the county jail and EOC, with communications down for several hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60212.